Psychotropic Medications Linked to Increased Rates of Obesity

Pin It

March 8, 2010 (Baltimore, Maryland) — Psychotropic medications, specifically antidepressants and antipsychotics, are associated with higher rates of obesity, new national data suggest.

The research, presented here at the Anxiety Disorders Association of America 30th Annual Conference, shows that the obesity rate among individuals taking antidepressants during the past 12 months was 1.5 times greater compared with individuals not taking these medications. In addition, the obesity rate among subjects taking antipsychotics was more than double.

A collaboration between researchers from the United States and Canada, the study examined the relationship between obesity and specific classes of psychotropic medications, including antidepressants, antipsychotics, anxiolytics, hypnotics, and mood stabilizers, in a large, nationally representative sample of 36,984 participants.

Study subjects were participants in the Canadian Community Health Survey Mental Health and Well-being.

“There are issues that haven’t really been addressed in a population that already is at risk for unhealthy behaviors, since the risk for obesity is added on top of their mental illness,” said first author Candyce D. Tart, MA, doctoral candidate in the Psychology Department at Southern Methodist University, Dallas, Texas.

The preliminary results of the study, with principal investigator Jasper Smits, associate professor and director of the Anxiety Research & Treatment Program at Southern Methodist University, Dallas, Texas, suggest that the increased odds of obesity in mood disorders and anxiety disorders is mediated by psychotropic medication use.

More precisely, the effects of psychotropic medication use appear to be specific to antidepressants and antipsychotics. The investigators found no relationship between mood stabilizers and obesity — a finding that contradicts previous research showing that these drugs are associated with significant weight gain……(http://www.medscape.com/viewarticle/718087).

Reported by Crina Frincu-Mallos, PhD
Medscape Medical News

http://www.medscape.com/viewarticle/718087

submitted by SARDAA

Speak Your Mind

*